Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 87, NWS Wichita, KS

May 19, 2018Labette County, Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2018, 4:30 PM CDT for Labette County, Neosho County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 4:30 PM CDT (21:30 UTC)
Expired
May 19, 2018, 5:00 PM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Labette County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 133 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:30 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1840 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

431 
WUUS53 KICT 192130
SVRICT
KSC099-133-192200-
/O.NEW.KICT.SV.W.0087.180519T2130Z-180519T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
430 PM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Labette County in southeastern Kansas...
  Southeastern Neosho County in southeastern Kansas...

* Until 500 PM CDT

* At 430 PM CDT, a severe thunderstorm was located 5 mileswest of 
  Parsons, moving east at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Parsons, Lake Parsons and South Mound. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3721 9539 3740 9537 3747 9509 3739 9509
      3738 9508 3735 9507 3726 9508
TIME...MOT...LOC 2130Z 252DEG 32KT 3728 9533 

HAIL...0.88IN
WIND...60MPH
 
$$

DARMOFAL
2 follow-up statements
908 
WWUS53 KICT 192142
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
442 PM CDT SAT MAY 19 2018

KSC099-133-192200-
/O.CON.KICT.SV.W.0087.000000T0000Z-180519T2200Z/
Labette KS-Neosho KS-
442 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN LABETTE AND SOUTHEASTERN NEOSHO COUNTIES...

At 442 PM CDT, a severe thunderstorm was located near Parsons, moving
east at 35 mph.

HAZARD...70 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Parsons, Lake Parsons and South Mound. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3721 9539 3740 9537 3747 9509 3739 9509
      3738 9508 3735 9507 3726 9508
TIME...MOT...LOC 2142Z 252DEG 32KT 3731 9520 

HAIL...0.88IN
WIND...70MPH
 
$$

ES
281 
WWUS53 KICT 192158
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
458 PM CDT SAT MAY 19 2018

KSC099-133-192207-
/O.EXP.KICT.SV.W.0087.000000T0000Z-180519T2200Z/
Labette KS-Neosho KS-
458 PM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LABETTE AND
SOUTHEASTERN NEOSHO COUNTIES WILL EXPIRE AT 500 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wichita.

LAT...LON 3721 9539 3740 9537 3747 9509 3739 9509
      3738 9508 3735 9507 3726 9508
TIME...MOT...LOC 2157Z 252DEG 32KT 3734 9508 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:45 PM CDT, 45 minutes earlier.

Area forecast discussion, May 19, 3:45 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
345 PM CDT Sat May 19 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 345 PM CDT Sat May 19 2018

Forecast Headline/Highlight:
Severe thunderstorms primarily with both large/very large hail and
damaging winds likely across south-central & southeast KS until
late this evening. A couple tornadoes are also possible.

Tonight:
This afternoon a SE-moving cold front was nearing the KS Turnpike.
The front is approaching a moisture-rich environment that combined
with sufficient heating, is causing rapid destabilization across
south-central & southeast KS. Severe thunderstorms are erupting
along the front from northern OK to southeast KS. At 3 PM CDT, the
front extended from south-central IA, to along the KS Turnpike, to
the western Red River. The front is being driven by a weak mid-
upper level shortwave that extends from central Nebraska to
central CO. With the shortwave shearing as it moves E/NE, the
front should decelerate this evening & perhaps stall as it
ventures into eastern & southern OK late tonight. This would
slowly shift the axis of strong & severe thunderstorms SE as the
night progresses. The mid-upper shortwave will couple with the sfc
front to promote increasing & deepening speed & directional shear
to trigger severe thunderstorms, especially along & southeast of
the turnpike. With the strengthening deep-layer shear, hail may
reach around 2 inches along with winds that may reach around 70
mph. There continues to be concern that a few tornadoes may form,
perhaps as far west as the turnpike. The front's presence will
produce a fairly sharp NW-SE temperature gradient with lows from
around 50 at KRSL & KGBD to around 65 in southeast KS.

Sun & Sunday Night:
The decelerating front dictates increasing PoPs across southeast
KS, especially Sun morning. With the front decelerating, a few
showers & isolated thunderstorms may redevelop just south of the
OK state line Sunday night, so wouldn't be surprised if slight
chance PoPs are assigned near the OK line on the next couple
forecasts.

Mon-Tue Night:
There should be a brief intermission from thunderstorms as a mid-
upper wave, which'll deepen rapidly near the Pacific Coast Mon
Night, undergoes pronounced cyclogenesis early next week. This
would cause amplification of a mid-upper ridge over the Great
Plains. The mid-upper pattern deamplifies Tue & Tue night as a
shortwave ejects E/NE across the central Rockies. This may enable
a few thunderstorms to develop Tue night.

.LONG TERM...(Wednesday through Saturday)
Issued at 345 PM CDT Sat May 19 2018

Southwest mid/upper flow is progged to return as we move through
much of the upcoming week. This will help steer any subtle
shortwave troughs into the area bringing additional chances for
showers and thunderstorms through much of the period. Above
normal temperatures are also expected with highs around 90.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1256 PM CDT Sat May 19 2018

Once again thunderstorm activity is the primary concern for this
forecast period. There has been some shower development in
central KS which would impact KRSL and KGBD for the next couple of
hours. The cold front is on the move and winds are beginning to
swing to the north. This frontal boundary and an outflow boundary
are going to be the source of thunderstorms closer to 0Z. Tempo
groups have been inserted for each site for the highlighted time
periods of greatest potential based on the latest model guidance
as well as IFR conditions given the expected heavy rainfall. Amendments
are certain once the initialization occurs.

As the front moves through and mentioned above, there will be a
shift in the wind direction. This could occur sooner than
currently in the forecast. A gradual trend has been indicated for
now. Ceilings are expected to drop behind the precipitation and
fall to the MVFR category and stay there for the latter part of
this forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    58  73  58  82 /  60  30  10  10
Hutchinson      55  71  54  81 /  50  20   0  10
Newton          56  70  55  81 /  70  20  10  10
ElDorado        59  71  57  81 /  70  30  10  10
Winfield-KWLD   60  73  57  83 /  60  30  10  20
Russell         51  68  51  81 /  20   0   0  10
Great Bend      50  69  52  80 /  30   0   0  10
Salina          55  70  52  82 /  50  10  10  10
McPherson       55  70  53  81 /  50  10  10  10
Coffeyville     66  77  60  83 /  90  40  10  10
Chanute         64  75  58  82 /  90  40  10  10
Iola            64  75  58  81 /  90  40  10  10
Parsons-KPPF    65  77  60  83 /  90  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...VJP
Hazardous weather outlook, May 19, 1:34 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
134 PM CDT Sat May 19 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
134 PM CDT Sat May 19 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Severe storms may develop late this afternoon with better chances
this evening across much of the area. The greatest risk is expected
across south central Kansas and the Flint Hills. Damaging winds of
60 to 70 mph, hen egg sized hail and even a tornado will be
possible. Additionally localized flooding could occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms will remain in the forecast periodically
from late Monday night through Friday. While a few strong storms
will be possible, the risk for organized severe storms appears low
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across much of south
central Kansas and the Flint hills area.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 19, 3:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             CHERRYVALE              37.27N 95.55W
05/19/2018  M1.50 INCH       MONTGOMERY         KS   LAW ENFORCEMENT

&&
Local storm report, May 19, 3:54 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND GST     CANEY                   37.01N 95.93W
05/19/2018  M60 MPH          MONTGOMERY         KS   LAW ENFORCEMENT

&&
Local storm report, May 19, 4:01 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
401 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND GST     HAVANA                  37.09N 95.94W
05/19/2018  M60 MPH          MONTGOMERY         KS   LAW ENFORCEMENT

&&
Local storm report, May 19, 4:14 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     CANEY                   37.01N 95.93W
05/19/2018                   Montgomery         KS   TRAINED SPOTTER

            TREE DAMAGE AND SOME SHEET METAL DAMAGED IN CANEY. TIME
            BASED ON RADAR.

&&

VJP
Local storm report, May 19, 4:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
416 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 NW PARSONS            37.35N 95.27W
05/19/2018  E0.75 INCH       LABETTE            KS   TRAINED SPOTTER

&&

KRC
Local storm report, May 19, 4:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
424 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             PARSONS                 37.34N 95.27W
05/19/2018  E1.00 INCH       Labette            KS   PUBLIC

&&

KRC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:18 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Reno, Rice87 min
May 18, 9:19 PM CDTSevere Thunderstorm WarningICTBarton56 min
May 18, 9:46 PM CDTSpecial Weather StatementICTRussell29 min
May 18, 10:07 PM CDTSevere Thunderstorm WarningICTSumner54 min
May 18, 10:16 PM CDTSpecial Weather StatementICTBarton, Ellsworth, Lincoln, Russell29 min
May 18, 10:35 PM CDTSpecial Weather StatementICTHarvey, Sedgwick55 min
May 18, 10:45 PM CDTSpecial Weather StatementICTHarper, Kingman45 min
May 18, 10:46 PM CDTSpecial Weather StatementICTEllsworth, Lincoln, Saline29 min
May 18, 10:48 PM CDTSpecial Weather StatementICTMcPherson, Rice27 min
May 18, 11:03 PM CDTSpecial Weather StatementICTSumner57 min
May 18, 11:39 PM CDTSevere Thunderstorm WarningICTCowley, Sumner66 min
May 19, 12:27 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick63 min
May 19, 1:00 AM CDTSevere Thunderstorm WarningICTButler60 min
May 19, 1:06 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Greenwood54 min
May 19, 2:01 AM CDTSpecial Weather StatementICTElk, Greenwood, Wilson, Woodson29 min
May 19, 3:28 AM CDTSpecial Weather StatementICTCowley32 min
May 19, 4:15 AM CDTSpecial Weather StatementICTCowley30 min
May 19, 4:16 AM CDTSpecial Weather StatementICTChautauqua29 min
May 19, 4:37 AM CDTSpecial Weather StatementICTCowley23 min
May 19, 5:00 AM CDTSpecial Weather StatementICTElk, Wilson30 min
May 19, 5:26 AM CDTSevere Thunderstorm WarningICTElk, Wilson35 min
May 19, 5:34 AM CDTSpecial Weather StatementICTWoodson26 min
May 19, 6:04 AM CDTSpecial Weather StatementICTAllen, Neosho, Wilson26 min
May 19, 6:25 AM CDTSpecial Weather StatementICTGreenwood35 min
May 19, 6:51 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner54 min
May 19, 7:30 AM CDTSpecial Weather StatementICTButler30 min
May 19, 7:44 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood61 min
May 19, 8:08 AM CDTSpecial Weather StatementICTNeosho, Wilson37 min
May 19, 8:45 AM CDTSpecial Weather StatementICTAllen, Neosho30 min
May 19, 8:54 AM CDTSpecial Weather StatementICTWilson36 min
May 19, 3:27 PM CDTSpecial Weather StatementICTLabette33 min
May 19, 3:35 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho55 min
May 19, 3:43 PM CDTSevere Thunderstorm WarningICTMontgomery47 min
May 19, 4:11 PM CDTSevere Thunderstorm WarningICTLabette49 min
May 19, 4:39 PM CDTSpecial Weather StatementICTAllen21 min
May 19, 4:47 PM CDTSevere Thunderstorm WarningICTAllen28 min
May 19, 6:17 PM CDTSpecial Weather StatementICTChautauqua28 min
May 19, 6:22 PM CDTSpecial Weather StatementICTMontgomery38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.